Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Lubbock, TX

May 11, 2011Cochran County, Yoakum County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 11, 2011, 3:02 AM CDT for Cochran County, Yoakum County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 3:02 AM CDT (08:02 UTC)
Expired
May 11, 2011, 4:00 AM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Cochran County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3567 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS54 KLUB 110802
SVRLUB
TXC079-501-110900-
/O.NEW.KLUB.SV.W.0018.110511T0802Z-110511T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
302 AM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COCHRAN COUNTY IN NORTHWEST TEXAS.
  YOAKUM COUNTY IN NORTHWEST TEXAS.

* UNTIL 400 AM CDT

* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS    
  WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF MORTON  
  TO 13 MILES WEST OF DENVER CITY...AND MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE DENVER        
  CITY...PLAINS AND MORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3319 10306 3357 10294 3383 10261 3295 10259
      3296 10306
TIME...MOT...LOC 0802Z 240DEG 35KT 3352 10281 3297 10300

$$
2 follow-up statements
480 
WWUS54 KLUB 110827
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
327 AM CDT WED MAY 11 2011

TXC079-501-110900-
/O.CON.KLUB.SV.W.0018.000000T0000Z-110511T0900Z/
COCHRAN TX-YOAKUM TX-
327 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR YOAKUM AND
SOUTHEASTERN COCHRAN COUNTIES UNTIL 400 AM CDT...

AT 324 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH WAS LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF LEHMAN 
TO 8 MILES NORTH OF DENVER CITY...MOVING NORTHEAST AT 40 MPH.

LAT...LON 3319 10306 3357 10294 3383 10261 3295 10259
      3296 10306
TIME...MOT...LOC 0826Z 240DEG 35KT 3363 10264 3309 10276

$$
729 
WWUS54 KLUB 110846
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 AM CDT WED MAY 11 2011

TXC079-501-110900-
/O.CON.KLUB.SV.W.0018.000000T0000Z-110511T0900Z/
COCHRAN TX-YOAKUM TX-
346 AM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR YOAKUM AND
EASTERN COCHRAN COUNTIES UNTIL 400 AM CDT...

AT 341 AM CDT...A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH WAS 
LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF MORTON TO 
DENVER CITY...MOVING NORTHEAST AT 30 MPH.

LAT...LON 3296 10298 3383 10261 3295 10259
TIME...MOT...LOC 0845Z 207DEG 25KT 3369 10259 3301 10280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:40 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 11, 12:40 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1240 AM CDT WED MAY 11 2011

.UPDATE...
QUICK FORECAST/GRID UPDATE OUT TO ACCOUNT FOR SCATTERED CONVECTION
OVER THE WESTERN FA. LAPS AND SPC MESOANALYSIS SHOWING 2 KJ/KG IN
ADVANCE OF THIS CONVECTION...A CONTINUED UPWARD TREND AND
INTERMITTENT SEVERE UPDRAFTS MAY OCCUR.

&&

.FIRE WEATHER...
RISK OF LIGHTNING INITIATED FIRE WILL BE HIGH...AND GUSTS FROM
STORMS COULD PROVE VERY PROBLEMATIC/DANGEROUS.

&&

.PREV DISCUSSION... /ISSUED 1157 PM CDT TUE MAY 10 2011/

AVIATION...
STORMS ARE DEVELOPING WEST OF KLBB TERMINAL AND MAY IMPACT THE TAF
SITE AROUND 08Z. HOWEVER...CONFIDENCE IS LOW ON WHETHER THE STORMS
WILL IMPACT THE TERMINAL AREA OR NOT AS WELL AS WHEN THE BEST
TIMING WILL BE. THERE IS ALSO A CHANCE THAT MVFR CEILINGS COULD
DEVELOP OVERNIGHT AT BOTH TAF SITES AS GUSTY SOUTHEASTERLY WINDS
HELPS TO PULL LOW-LEVEL MOISTURE INTO THE REGION. STORMS AND
CLOUDS WILL RAPIDLY PUSH EAST BY SUNRISE AS DRY AIR PUSHES INTO
THE REGION. STRONG WESTERLY WINDS NEAR 30 KTS ARE EXPECTED BY LATE
MORNING TOMORROW AT BOTH TERMINALS...AND PERIODS OF BLOWING DUST
WITH VFR VISIBILITIES COULD DEVELOP AT KLBB.

JORDAN

PREV DISCUSSION... /ISSUED 941 PM CDT TUE MAY 10 2011/

UPDATE...
SURFACE ANALYSIS CONTINUES TO SHOW THE DRYLINE MAKING RAPID
PROGRESS TO THE WEST THIS EVENING. 00Z UPPER AIR DATA CONTINUES TO
INDICATE THE CLOSED LOW JUST WEST OF THE FOUR CORNERS WITH A
STRONG JET AT 250 HPA STARTING TO EDGE EASTWARD INTO THE REGION.
SATELLITE IMAGERY INDICATES CONTINUED MID-LEVEL CLOUD DECK OVER
THE BIG BEND INTO SOUTHEAST NEW MEXICO WHICH MAY HINT AT WEAK LIFT
OVER THIS AREA AND THIS MAY BE ENOUGH TO SPARK SOME SHOWERS AND
STORMS ALONG THE DRYLINE. LATEST 00Z MODEL DATA MAKING IT IN
INDICATES THE DRYLINE WILL PUSH TO ALONG THE TX/NM STATE LINE BY
SUNRISE AND THE RUC CONTINUES TO DEVELOP A BAND OF CONVECTION
ALONG THE DRYLINE AROUND MIDNIGHT. NAM HAS BACKED OFF ON THE
AMOUNT OF CONVECTION BUT CONTINUES TO HINT AT A POSSIBILITY OF
SOME ISOLATED STORMS.

CONFIDENCE IS NOT ALL THAT HIGH ON STORMS BEING ABLE TO INITIATE
BUT WILL HANG ON TO THE SLIGHT CHANCE OF POPS JUST IN CASE. LATEST
MODEL DATA CONTINUES TO INDICATE CRITICAL FIRE WEATHER CONDITIONS
TOMORROW AND HAVE GONE AHEAD AND REMOVED THE RED FLAG FOR TODAY
AND UPGRADED THE WATCH FOR WEDNESDAY. WILL ALSO DO SOME WORK
UPDATING GRAPHICAL PRODUCTS WITH UPDATED GRIDS AND TEXT PRODUCTS
ALREADY OUT.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        47  78  45  78  49 /   0   0   0   0  10
TULIA         50  81  46  78  50 /   0   0   0   0   0
PLAINVIEW     50  83  48  78  51 /   0   0   0   0  10
LEVELLAND     50  84  49  82  52 /   0   0   0   0  10
LUBBOCK       51  85  50  80  52 /   0   0   0   0  10
DENVER CITY   46  84  50  83  53 /   0   0   0   0  10
BROWNFIELD    48  86  50  83  53 /   0   0   0   0  10
CHILDRESS     53  86  50  81  55 /   0   0   0   0   0
SPUR          52  89  51  81  55 /   0   0   0   0   0
ASPERMONT     54  90  53  82  58 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

&&

20
Hazardous weather outlook, May 10, 11:15 AM CDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
ISSUED BY NATIONAL WEATHER SERVICE AMARILLO TX
1115 AM CDT TUE MAY 10 2011

TXZ021>044-111615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM TAHOKA TO MEMPHIS. IF ANY
STORMS DEVELOP...SOME COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY THIS
EVENING ACROSS ALL OF THE SOUTH PLAINS AREA WITH HOT WEATHER...LOW
RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS. A RED FLAG WARNING IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO DEVELOP WEDNESDAY
AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY
IN THE ROLLING PLAINS.

EMERGENCY FIRST RESPONDER ORGANIZATIONS AND SPOTTERS ARE ASKED TO
RELAY REPORTS OF ONGOING WILDFIRES TO THE NATIONAL WEATHER SERVICE
IN LUBBOCK.

GOEHRING

In the hours before

Special weather statement, May 11, 12:26 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1226 AM CDT WED MAY 11 2011

TXZ021-110600-
PARMER-
1226 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR PARMER  COUNTY...

AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF FRIONA...OR NEAR RHEA...MOVING
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, May 11, 1:11 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
111 AM CDT WED MAY 11 2011

TXZ021-110645-
PARMER-
111 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR PARMER  COUNTY...

AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRIONA...MOVING NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Local storm report, May 11, 1:47 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
147 AM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     2 NE FRIONA             34.66N 102.70W
05/11/2011  M59 MPH          PARMER             TX   MESONET

&&

EVENT NUMBER LUB1100113

FB
Special weather statement, May 11, 2:32 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
232 AM CDT WED MAY 11 2011

TXZ039-110800-
YOAKUM-
232 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM  COUNTY...

AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF PLAINS...MOVING NORTHEAST AT 50
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, May 11, 2:36 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
236 AM CDT WED MAY 11 2011

TXZ035-036-040>042-110800-
CROSBY-GARZA-LUBBOCK-LYNN-TERRY-
236 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LYNN...GARZA...LUBBOCK
AND CROSBY COUNTIES...

AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTHWEST OF TAHOKA...MOVING NORTHEAST
AT 25 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...WINDS POSSIBLY EXCEEDING 50 MPH AND PENNY SIZE HAIL ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, May 11, 2:52 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
252 AM CDT WED MAY 11 2011

TXZ033-039-110830-
COCHRAN-YOAKUM-
252 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM  AND COCHRAN  COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF PLAINS...MOVING NORTHEAST
AT 50 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:24 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more24 hr
May 11, 12:25 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer35 min
May 11, 12:49 AM CDTSevere Thunderstorm WarningLUBCastro, Parmer26 min
May 11, 3:42 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum63 min
May 11, 4:30 AM CDTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Crosby and 12 more15 hr
May 11, 4:59 AM CDTSevere Thunderstorm WarningLUBLubbock, Lynn, Terry61 min
May 11, 5:16 AM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Swisher59 min
May 11, 5:49 AM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock, Motley41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.